MAUDE Adverse Event Report: MISONIX INC. BONESCALPEL 0MM UNILATTERAL SERRATIONS BLADE; ULTRASONIC SURGICAL SYSTEM

MISONIX INC. BONESCALPEL 0MM UNILATTERAL SERRATIONS BLADE; ULTRASONIC SURGICAL SYSTEM
Model Number MXB-B1
Medical Device Problem Codes Human-Device Interface Problem (2949); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Information (3190)
Date of Event 11/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complaint was for a broken bone scalpel mxb-b1 ultrasonic blade 20mm, unilateral serrated, lot number 824859.The blade that is the subject of this event was not returned to misonix to date.Patient details were not reported.Surgical procedure details were not reported.A serious injury to the patient or user was not reported.Medical intervention required to preclude serious injury was not reported.Delay in treatment was not reported.There was no extended stay of the patient reported.The reporter considers that if the event was to recur, serious injury may be likely.While misonix does not believe this to be factual based on the narrative that follows, misonix is reporting the event in accordance with guidance.Mxb-b1 is a sterile procedure kit.The dhr for mxb-b1, lot # 824859, was reviewed.The lot was accepted and met all specifications upon receipt.The sterile procedure kit contains the titanium blade.The component titanium blade is manufactured by a supplier.Misonix is the specification developer for the component blade.The blade part number is e4007abc20 blade - 20mm serrated.The component blade is issued a misonix lot number upon receipt.Two component lot numbers (#106850-16 and 107234-16) were used in product lot 824859.Each component lot number was inspected upon receipt and met all specifications.Component lot number 106850-16 contained supplier lot 072.The supplier lot size was 2900 blades.None are currently in stock.Component lot number 107234-16 contained supplier lot number 075.The supplier lot size was 1500 blades.Trend analysis for broken blades was conducted.Trend analysis indicates 12 complaints (including the subject event) were returned from 11/21/2016 to 11/21/2017.Misonix has sold (b)(4) mxb-b1 from november 21, 2016 to november 21, 2017.The complaint rate based on the area of opportunity defined as the number of mxb-b1 shipped is (b)(4).No adverse trends are noted.Trend analysis indicates that 9 complaints were on supplier lot 072.The complaint rate for lot 072 based on the lot size of (b)(4) blades is (b)(4).This lot complaint rate is substantially equivalent to the product complaint rate.Trend analysis indicates that 0 complaints were received on blade supplier lot 075.The complaint rate for broken blades is below the rate estimated in the original risk assessment.Therefore, there is no change in risk probability, residual risk, or risk-benefit ratio.Since the blade subject of this event was not returned, inspection and testing cannot be performed.Blades can break based on the surgical procedure, surgical technique, and associated medical devices used during the surgical procedure.The ifu contains notes, warnings and cautions that will be discussed below.Procedures performed using the bone scalpel ultrasonic system involves a number of associated metal medical devices including clamps, retractors, and pedicle screws.Contact of the ultrasonic surgical probe with other metal devices will cause fracture.Our ifu contains the following note: note 4.3 contact of the ultrasonic tip or exposed extension with metal, surgical instruments or other objects during ultrasound use must be avoided.Such contact can damage the ultrasonic components very easily and may result in compromised performance, including failure.Discard any extensions or tips that show signs of damages like gouges, nicks or fractures.External aspiration may be used but it is not but it is recommended that a plastic suction tip should be used when in proximity of the probe tip.Excessive or extreme conditions of use can cause blades to break.Our ifu contains the following warning: warning 4.3 ultrasonic tips can break under excessive use in extreme conditions, e.G.When cutting for extended duration in tight cavities with limited lateral motion.The tip could break into two or more fragments with the main fragment remaining attached to the handpiece.All fragments must be retrieved immediately from the surgical site.The fragments should be checked to ensure that no further pieces are missing.It is possible that a fragment is propelled outside of the surgical cavity.Diagnostic imaging, such as x-ray, must be used if a fragment cannot be found to confirm that the broken piece is outside of the surgical cavity.In addition, during surgery, other metal medical devices are used.Contact of the ultrasonic tip with other metal devices during surgery can damage the ultrasonic tip and cause fracture.Warning 4.4 breakage of ultrasonic tips will result in sharp edges that can be harmful to soft tissue even without activation of ultrasound.Tips can bend or deform before they actually break.Tips showing signs of deformation or cracking should be replaced immediately since tip breakage is otherwise imminent.Do not bend or twist the ultrasonic tips since it reduces the structural integrity and can result in tip breakage during use.Dispose of deformed or broken tips immediately in a sharps container.The product ifu contains the following cautions and warning(s) designed to assure delay in treatment in case of system malfunction does not result in a significant delay in treatment: caution 7.7 the system check should always be done in advance of preparing patient for surgery to minimize risk to patient in case of system malfunction.Warning 1.2 the bone scalpel system is intended to be used in various types of invasive, surgical procedures.There may be indirect danger to the patient should the device fail during the procedure.It is recommended that the facility follows its back-up equipment protocols.Discussion: the predominant failure mode of ultrasonic attachments is a partial or complete fracture, they do not shatter creating multiple irretrievable fragments that would difficult to locate or remove.The complaint reported that the blade broke, verifying the predominant failure mode as a fracture.Because the surgical procedure is performed under surgeon's direct visualization and enhanced by loupe-fitted eyeglasses or a microscope, the instrument failure can be promptly identified.Furthermore, the system is design to emit "limit" alarms when the blades fracture, further communicating to the user that something abnormal has occurred.When the blade fractures, triggering the "limit" alarm, the device stops energizing the handpiece to which the blade is attached.All surgical suites have access to x-ray equipment and in the event of a fracture, would be able to quickly identify and locate any fragments by using such equipment.The fractured piece can therefore be found quickly and easily without any delay in the surgical procedure.The blades are shipped as sterile components; therefore the blade can replaced with a new one without delay in the surgical procedure.In the event, the bone scalpel couldn't be used to complete the procedure; surgical suites have access to alternative technologies that can be used without significant delay in treatment.Conclusion: the probability of a blade break resulting in serious injury is remote and highly improbable.The trend analysis that is part of this narrative confirms this conclusion.There are no adverse trends.There is no change in risk probability, residual risk or risk benefit from when the product was introduced into commerce.
 
Event or Problem Description
Customer stated problem was that the blade tip broke during surgery.
 
Additional Manufacturer Narrative
Previous report filed, device had not been returned to manufacturer for evaluation.Follow-up report based on evaluation after material was received by manufacturer, january 25, 2018 evaluation of the intact remaining portion of the blade shows some deformation indicative of extreme pressure during use usually associated with metallic contact.The fracture site does not indicate stress marks at the serrations which is a typical weak spot for serrated blades.
 
Event or Problem Description
Customer stated problem was that the blade tip broke during surgery.

Brand Name
BONESCALPEL 0MM UNILATTERAL SERRATIONS BLADE
Common Device Name
ULTRASONIC SURGICAL SYSTEM
Manufacturer (Section D)
MISONIX INC.
1938 new highway
farmingdale NY 11735
MDR Report Key7140124
Report Number2435119-2017-00009
Device Sequence Number13780632
Product Code LFL
UDI-Device Identifier00841626101197
UDI-Public00841626101197
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K070313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 02/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/11/2019
Device Model NumberMXB-B1
Device Lot Number824859
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/21/2017
Supplement Date Received by Manufacturer11/21/2017
Initial Report FDA Received Date12/21/2017
Supplement Report FDA Received Date02/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1